Page 2 of 2 FirstFirst 12
Results 11 to 18 of 18

Thread: Tumor and SCI

  1. #11
    KlD, thank you so much for your reply. He is not a vet, unfortunately. He has very limited resources and an unwillingness to be far from his wife. I am sure I irritated the staff at the meeting with my questions. I asked about the diapers, and the OT said, "the nursing staff does it that way and there is nothing wrong with it."

    You asked about his hand function. He does have that, but he was awfully shakey today, and I got the feeling it was because of the chemo treatment. (The nurse and PT said he was having a bad day.) He has very little trunk strength, and once again, I wonder how much is due to chemo.

    One more question - how do other Model SCI centers deal with someone whose body is not responding well to a bowel program? He tends to have small accidents throughout the day. The nurses talk as if it might just be the way it is. I can't imagine that, but maybe they are right. He still has his humor. He said, "Some people try to live a second childhood. I skipped that and went right back to my infancy - diapers, bib and all." It was funny, and yet I wanted to cry at the same time.

    I don't have a ton of experience in rehab settings, but I was by my son's side for 2 1/2 months in rehab and what I heard and saw today did not compute with what I thought to be right. I am frustrated, as I am only "the friend" and this dear man and his family are really being short-changed. I am going to talk with my friend again tomorrow, but medicare is probably going to be sending him on his way soon. I doubt they would approve another stay in a different rehab. I will discuss what you have said with both of them. Maybe they will feel empowered to make some decisions for themselves.

    Thank you so much once again. You provide such a valuable service, and I really appreciate it.

  2. #12
    Ask if he has a spastic or flaccid anal sphincter. Bowel programs need to be designed differently for each of these. Have his family ask the center to provide him with a copy of the booklet "Neurogenic Bowel: What you should know" from the Consortium for Spinal Cord Medicine http://www.pva.org/cgi-bin/pvastore/products.cgi?id=1 (and shame on them if they don't know about it, or can't provide him with one). It is criminal how so many stroke/joint replacement rehab centers take SCI patients when they are often clueless about SCI rehab.

    If the nurses are not real SCI rehab nurses (and it doesn't sound like they are) and don't know how to help him, PM me and I will try to give you some help in advising him.

    (KLD)

  3. #13
    All I can say is THANK-GOD FOR THE GREAT NURSES HERE. For offering your time and expertise to so many. You are all very selfless with your time and demonstrate commitment to your field. It is admirable as many others do not seem willing to extend their knowledge. I feel so badly for this man and I hope you find the answers your friend needs.

    I agree that those doing SCI care should be trained in that field as it is a disservice to their patients otherwise. I used to supervise a respite center for children with disabilities and supervised nurse student practicums and I can tell you that the general programs give little instruction for students dealing with people with SCI. I was amazed at what the students in 3rd and 4th yr. didn't know. I sounds to me like your friends father is not recieving optimum treatment and that the staff lack some very basic knowledge.

    Tanya

  4. #14
    Forgot something important. Credit goes to you for helping your friend get the information she needs to get better care for her Dad. You are a good friend and there should be more like you.

    Tanya

  5. #15

    Question for SCI nurse (KLD)

    KLD, I just finished talking to my friend. Her father is back at the rehab hospital. Apparently he now has diabetes, which seems to have been brought on after they started giving him Decadron. (sp?) His doctor said that it was being given to reduce the swelling in his spinal cord and to help with spinal shock. I don't remember hearing about this drug before now. Is it a drug that is usually given to SCI patients or just to patients with SCI due to tumors?

    As always, I so appreciate your time and expertise. Many, many thanks!
    Last edited by LFC; 01-20-2006 at 10:08 PM.

  6. #16
    Quote Originally Posted by LFC
    KLD, I just finished talking to my friend. Her father is back at the rehab hospital. Apparently he now has diabetes, which seems to have been brought on after they started giving him Decadron. (sp?) His doctor said that it was being given to reduce the swelling in his spinal cord and to help with spinal shock. I don't remember hearing about this drug before now. Is it a drug that is usually given to SCI patients or just to patients with SCI due to tumors?

    As always, I so appreciate your time expertise. Many, many thanks!
    Decadron (also known as dexamethasone) is a glucocorticoid (a steroid) drug that is anti-inflammatory and reduces swelling. Prolonged use of decadron can lead to a diabetes-like syndrome with increased blood sugar levels. The effects of long-term steroid use are complex. Let me try to discuss first the natural functions and regulation of glucocorticoids before explaining the side-effects of decadron or other glucocorticoids.

    Normally, your adrenal gland and other tissues produce the natural glucocorticoid steroid cortisol. This steroid is vital to the body. It helps maintain blood pressure and cardiovascular function, reduces inflammation, opposes the effects of insulin which reduces blood sugar, and regulates the metabolism of proteins, carbohydrates, and fats. Our bodies release cortisol in times of stress.

    Your pituitary gland regulates cortisol production by releasing a peptide hormone called adrenocorticotropic hormone (ACTH). When cortisol levels are high in the body, it suppresses ACTH secretion by the pituitary gland. When there is increased ACTH and cortisol secretion by the body, a syndrome called Cushing's syndrome results.

    Cushing's syndrome is associated with upper body obesity, rounded face, increased fat aroudn the neck, and thinning arms and legs. Skin becomes fragile and thin, bruises easily, and purplish stretch marks in the the abdomen, thighs, buttocks, arms, and breasts. Bones are weakened (Source). It is associated with severe fatigue, weakness, high blood pressure, and high blood sugar. There may be excessive body hair growth. http://www.niddk.nih.gov/health/endo...s/cushings.htm

    Prolonged use of decadron or any glucocorticoid causes Cushing's syndrome. If the decadron is stopped, the symptoms should recede. However, the opposite syndrome can occur when decadron is withdrawn, because the drug reduces pituitary secretion of ACTH and the body may not produce enough cortisol. This is the main reason why it is important to taper off decadron over a period of a week or more, to allow the pituitary to recover and start producing ACTH again.

    Between 5-25% of people who receive glucocorticoid drugs develop diabetes. This is particularly true in people who already have impaired insulin secretion. The mechanism by which this occurs is still not well understood and there is no clear consensus on the best therapy for glucocorticoid induced diabetes. Of course, one approach is to give insulin. Some recent studies suggest that sulfonylurea drugs that stimulate insulin release are useful (Source).

    Wise.

  7. #17
    Thank you, Dr Young, for the information. I was wondering if Decadron causes psychosis? In the last couple of days many of his comments and conversations have not been rooted in reality. He has been very sharp and "with it" up until the last two days.

    Thank you, again.

  8. #18
    Quote Originally Posted by LFC
    Thank you, Dr Young, for the information. I was wondering if Decadron causes psychosis? In the last couple of days many of his comments and conversations have not been rooted in reality. He has been very sharp and "with it" up until the last two days.

    Thank you, again.
    LFC, high doses of steroids do cause something called "steroid psychosis". I have seen it. People confabulate and babble on and on. But, in my experience, this goes away when the drug is stopped.
    http://www.drrichardhall.com/steroid.htm
    Wise.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •